Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Kansas City, MO

April 17, 2008Caldwell County, Clay County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2008, 4:14 PM CDT for Caldwell County, Clay County, Ray County, Missouri. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2008, 4:14 PM CDT (21:14 UTC)
Expired
Apr 17, 2008, 4:29 PM CDT
In force
15 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Caldwell County, MO, Clay County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:20 PM CDTHAIL 0.75Excelsior Springs, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 172114
SVREAX
MOC025-047-177-172145-
/O.NEW.KEAX.SV.W.0029.080417T2114Z-080417T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CDT THU APR 17 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL COUNTY IN NORTH CENTRAL MISSOURI
  NORTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI
  NORTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 445 PM CDT

* AT 410 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR EXCELSIOR SPRINGS...AND MOVING NORTHEAST AT 54 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWSON BY 420 PM CDT.
  POLO BY 430 PM CDT.
  COWGILL AND KINGSTON BY 435 PM CDT.
  7 MILES NORTHWEST OF BRAYMER BY 445 PM CDT.

THE TOWNS OF ELMIRA AND KNOXVILLE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3974 9399 3961 9376 3925 9423 3932 9435
TIME...MOT...LOC 2114Z 219DEG 47KT 3936 9421

$$

DEROCHE
1 follow-up statement
000 
WWUS53 KEAX 172129
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT THU APR 17 2008

MOC025-047-177-172139-
/O.CAN.KEAX.SV.W.0029.000000T0000Z-080417T2145Z/
CLAY MO-RAY MO-CALDWELL MO-
429 PM CDT THU APR 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR CALDWELL...NORTHWESTERN RAY
AND NORTHEASTERN CLAY COUNTIES IS CANCELLED...

AT 425 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3974 9399 3961 9376 3925 9423 3932 9435
TIME...MOT...LOC 2129Z 219DEG 47KT 3951 9405

$$

DEROCHE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:35 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 17, 12:35 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT THU APR 17 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/449 AM CDT THU APR 17 2008/
FOCUS FOR THIS MORNING IS ON THE UPCOMING RAIN EVENT EXPECTED TO
UNFOLD ACROSS THE CENTRAL PLAINS OVER THE NEXT 48 HOURS.

WATER VAPOR IMAGERY THIS MORNING PAINTS A PICTURE DOMINATED BY A
DIGGING TROUGH ACROSS THE ROCKY MOUNTAIN REGION. LOOKING ACROSS THE
NORTHERN PLAINS YOU CAN SEE THE NORTHERN STREAM EXTENT OF THE TROUGH
BEGINNING TO SHEAR OFF FROM THE SOUTHERN HALF AS ENERGY IS DUMPED
INTO THE BASE OF THE TROUGH WELL TO OUR WEST. AS THIS OCCURS THE
SOUTHERN WAVE WILL CUTOFF AND SPIN ITS WAY SLOWLY EAST THROUGH THE
CENTRAL PLAINS...FINALLY MOVING EAST OF THE FORECAST AREA FRIDAY
NIGHT. THE NORTHERN STREAM HALF OF THIS PAIR WILL CONTINUE ON TO THE
NORTHEAST TODAY...AND HAVE LITTLE FURTHER EFFECT ON THE FORECAST.

CLOSER TO THE SURFACE A COLD FRONT HAS SWEPT INTO NORTHERN MISSOURI
WITH A PUSH OF THE NORTHERN STREAM WAVE YESTERDAY. CURRENT SURFACE
OBS HAVE THE FRONT PEGGED FROM ATCHISON TO UNIONVILLE. LOOKING BACK
TO THE WEST RADAR AND SATELLITE IMAGERY SHOWS CONVECTION ACROSS
CENTRAL KANSAS IN RESPONSE TO THE NOSE OF THE LOW LEVEL JET
INTERACTING WITH A COUPLED JET STRUCTURE ACROSS KANSAS/NEBRASKA AND
THE FRONTAL BOUNDARY. THIS CONVECTION MIGHT TRACK INTO OUR
AREA...BUT NOT UNTIL AROUND SUNRISE.

FOR TODAY SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY
LIKELY...ESPECIALLY ACROSS AREAS IN NORTHWEST MISSOURI AND ADJACENT
NORTHEAST KANSAS. THIS SHOULD RESULT FROM THE COUPLED JET STRUCTURE
SLIDING EAST TODAY AS THE SOUTHERN STREAM WAVE BEGINS TO CLOSE AND
MOVE INTO THE PLAINS. THE SURFACE FRONT IS ANTICIPATED TO HANG UP
ACROSS MISSOURI IN ITS CURRENT POSITION LEAVING THE FRONT SPRAWLED
ACROSS THE NORTHWEST CORNER OF MISSOURI AS A FOCUS FOR STORM
ACTIVITY TODAY. WITH THIS IN MIND I HAVE BUMPED TEMPERATURES ACROSS
THE SOUTHERN 2/3 OF THE FORECAST AREA WHICH WILL BE SOUTH OF THE
FRONT. HAVE ALSO FOCUSED HIGHEST POPS FOR THE DAYLIGHT HOURS ACROSS
THE NORTHWEST CORNER FOR THIS MORNING...WHILE TRIMMING POPS SOME
ALONG THE SOUTHERN AND EASTERN EDGE.

SEVERE POTENTIAL IS NOT GREAT FOR TODAY...BUT AREAS SOUTH OF THE
FRONT (MAINLY SOUTH OF I-70) COULD SEE SOME STRONG THUNDERSTORMS.
GFS AND NAM-WRF SHOW SOME VERY MODEST MUCAPE VALUES AND DECENT SHEAR
TRYING TO WORKING TOGETHER. HOWEVER...CLOUD COVER IS EXPECTED TO
LIMIT INSTABILITY ACROSS THE REGION...SO THE POTENTIAL FOR STRONG
STORMS LOOKS FLEETING AT THIS TIME.

FOR TONIGHT THE WAVE WILL BEGIN TO LIFT NORTHEAST...CHEWING ITS WAY
UP TO THE FRONT THAT WILL STILL BE STALLED ACROSS NORTHERN MISSOURI.
THIS WILL MAKE PRECIPITATION OVERNIGHT...INTO FRIDAY MORNING...
ALMOST A SURE THING. THE EXPECTATION OF REPEATED STORM ACTIVITY
NORTH OF A LINE FROM ATCHISON TO UNIONVILLE HAS PROMPTED THE
ISSUANCE OF A FLOOD WATCH FOR 00Z/18 THROUGH 00Z/19. AREAS TO THE
SOUTH WILL SEE MODERATE TO HEAVY RAIN...BUT THE EXPECTATION IS THAT
THE STORMS WILL BE RATHER PROGRESSIVE AS THEY FORM AS A LINE OF
STORMS MOVING EAST...SOUTH OF THE SURFACE LOW.

FOR FRIDAY...HAVE BUMPED THE PRECIPITATION CHANCES AS THE CONSENSUS
BETWEEN THE MODELS IS THAT THE CUTOFF LOW WILL BE SLOW TO MOVE
EAST...THUS KEEPING WRAP AROUND RAIN A POSSIBILITY THROUGH FRIDAY
NIGHT.

CUTTER

&&

.AVIATION...
SCATTERED LIGHT SHOWERS WILL PASS THROUGH THE TERMINALS EARLY IN THE
PERIOD. A FRONTAL BOUNDARY WILL COMPLICATE THE FORECAST AS IT WILL
LIE BETWEEN MCI AND STJ AND COULD WAFFLE BACK AND FORTH THROUGH STJ
THIS AFTERNOON BEFORE SETTLING SOUTH OF THE TERMINAL THIS EVENING.
THIS WILL PLAY HAVOC WITH THE STJ WIND DIRECTION. MCI AND MKC WILL
LIKELY REMAIN IN THE WARM SECTOR...WITH A SOUTHERLY WIND UNTIL
OVERNIGHT. MORE ORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FORM LATE THIS AFTERNOON WITH PREVAILING RAIN OCCURRING BY LATE
EVENING. LOOK FOR CIGS TO STEADILY DETERIORATE THIS EVENING FALLING
THROUGH THE MVFR CATEGORY AND EVENTUALLY INTO THE IFR CATEGORY. A
DRY SLOT IS EXPECTED TO WORK THROUGH THE TERMINALS SHORTLY AFTER
MIDNIGHT WITH THE RAIN LIKELY ENDING BUT MVFR CEILINGS CONTINUING.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 7 PM THURSDAY TO 7 PM FRIDAY FOR MOZ001-MOZ002-
     MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ011-MOZ012-MOZ013-
     MOZ014-MOZ020.

KS...FLOOD WATCH FROM 7 PM THURSDAY TO 7 PM FRIDAY FOR KSZ025-KSZ102.
Hazardous weather outlook, Apr 17, 1:03 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT THU APR 17 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS ATCHISON KANSAS
TO PRINCETON MISSOURI THROUGH TONIGHT. MEANWHILE AN UPPER LEVEL STORM
SYSTEM WILL MOVE ACROSS THE REGION. THE COMBINED EFFECTS WILL BE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION.
THE HEAVIEST RAIN IS EXPECTED ACROSS NORTHWEST INTO NORTH CENTRAL
MISSOURI...WHERE 1 TO POSSIBLY 2 INCHES OF RAIN IS EXPECTED. THIS
EXCESSIVE RAINFALL MAY LEAD TO FLOODING ALONG AREA CREEKS AND RIVERS.

OTHERWISE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE FRONT THIS EVENING. INSUFFICIENT INSTABILITY SHOULD
KEEP THESE STORMS BELOW SEVERE LEVELS...HOWEVER LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE EASTERN KANSAS AND
MISSOURI THROUGH MUCH OF THE DAY FRIDAY. THIS WILL KEEP A THREAT OF
FLOODING GOING ACROSS NORTHEAST KANSAS...NORTHWEST AND NORTH CENTRAL
MISSOURI THROUGH THE DAY. NO SEVERE THUNDERSTORM ACTIVITY IS
EXPECTED.

THE NEXT STORM SYSTEM IS EXPECTED TO AFFECT THE REGION MONDAY INTO
TUESDAY...BRINGING A CHANCE FOR THUNDERSTORMS. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE THE RISK FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NRR

In the hours before

Local storm report, Apr 17, 3:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             OVERLAND PARK           38.91N 94.68W
04/17/2008  E1.25 INCH       JOHNSON            KS   PUBLIC

            HALF DOLLAR SIZED HAIL REPORTED AT INTERSECTION OF 135TH
            ST. AND METCALF AVE. IN SOUTHERN OVERLAND PARK.

&&

MSINGER
Local storm report, Apr 17, 3:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 PM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             KANSAS CITY             39.12N 94.55W
04/17/2008  M1.25 INCH       JACKSON            MO   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED AT 85TH AND MADISON IN
            KANSAS CITY, MO.

&&

MSINGER
Local storm report, Apr 17, 3:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             KANSAS CITY             39.12N 94.55W
04/17/2008  M0.88 INCH       JACKSON            MO   TRAINED SPOTTER

            NICKEL SIZE HAIL NEAR 71ST AND GREGORY/WORNALL ROAD IN
            KANSAS CITY, MO

&&

MSINGER
Local storm report, Apr 17, 3:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             KANSAS CITY             39.12N 94.55W
04/17/2008  M0.88 INCH       JACKSON            MO   PUBLIC

            NICKEL SIZED HAIL SPOTTED NEAR ZONA ROSA SHOPPING CENTER
            NEAR MO 152 AND INTERSTATE 29.

&&

MSINGER
Local storm report, Apr 17, 3:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             KANSAS CITY             39.12N 94.55W
04/17/2008  M0.75 INCH       JACKSON            MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY SPOTTER NEAR BROOKSIDE AREA 2
            MILES SOUTH OF THE PLAZA SHOPPING DISTRICT IN KANSAS
            CITY, MO.

&&

MSINGER
Special weather statement, Apr 17, 4:06 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT THU APR 17 2008

MOZ043-044-172130-
CASS-JOHNSON-
406 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN CASS AND WESTERN
JOHNSON COUNTIES UNTIL 430 PM CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARCHIE...OR 6 MILES SOUTHWEST OF GARDEN
CITY...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  EAST LYNNE BY 415 PM CDT.
  KINGSVILLE AND HOLDEN BY 425 PM CDT.

THE TOWNS OF GUNN CITY AND LA TOUR ARE ALSO IN THE PATH OF THIS
STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:14 AM CDTFlood WatchEAXAndrew, Atchison, Buchanan, Daviess, DeKalb, Gentry and 6 more15 hr
Apr 17, 3:17 PM CDTSevere Thunderstorm WarningEAXJackson28 min
Apr 17, 3:43 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.